Drug reactions: heparin-induced skin necrosis: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: heparin-induced skin necrosis

Sample item

On day 7 of subcutaneous heparin, a patient develops painful erythematous plaques at the injection sites that turn necrotic, and the platelet count falls from 250,000 to 90,000 per microlitre. What is the next step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Stop heparin and start a non-heparin anticoagulant such as argatroban

Skin necrosis at heparin injection sites with falling platelets suggests heparin-induced thrombocytopenia, an antibody-mediated prothrombotic state. All heparin, including low molecular weight heparin, must be stopped and a non-heparin anticoagulant given, with confirmatory antibody testing.

Option by option

  • A. Stop heparin and start a non-heparin anticoagulant such as argatroban (correct)

    Correct. Heparin must be stopped and an alternative anticoagulant started because of thrombotic risk.

  • B. Continue heparin and apply topical corticosteroid

    Continuing heparin sustains the platelet-activating antibodies, and topical steroid does not treat the cause.

  • C. Transfuse platelets and continue heparin

    Platelet transfusion adds fuel to thrombosis, and continuing heparin is hazardous.

  • D. Switch to low molecular weight heparin

    Low molecular weight heparin cross-reacts with the antibodies and would worsen the condition.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is A, Stop heparin and start a non-heparin anticoagulant such as argatroban. Skin necrosis at heparin injection sites with falling platelets suggests heparin-induced thrombocytopenia, an antibody-mediated prothrombotic state.

Why is "Continue heparin and apply topical corticosteroid" not the answer?

Continuing heparin sustains the platelet-activating antibodies, and topical steroid does not treat the cause.

Why is "Transfuse platelets and continue heparin" not the answer?

Platelet transfusion adds fuel to thrombosis, and continuing heparin is hazardous.

Why is "Switch to low molecular weight heparin" not the answer?

Low molecular weight heparin cross-reacts with the antibodies and would worsen the condition.

What concept does this question test?

It tests Drug reactions: heparin-induced skin necrosis in Dermatology. All heparin, including low molecular weight heparin, must be stopped and a non-heparin anticoagulant given, with confirmatory antibody testing.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: heparin-induced skin necrosis?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.